My consultation with an EP

Hi everyone,

On Friday I had my first consultation with an EP. My cardiologist referred me after 2 cardio-versions that were successful the first for 6 months the second for only 9 weeks.

They did a ECG, blood pressure and an echo while I was there. The EP said cardio-version was not going to sort my problem out and although I asked for something different to bisoprolol she has actually double my dose to 10mg my heart is very fast. To be honest she wasn't very positive at all. She said an ablation only had 50/50 of working in me and she would rather not do if the drugs can control my condition...saying that she has agreed to do the ablation if medication does not improve my condition and put me on the waiting list.

I feel gutted she didn't seem to have anything positive to say except that my heart did go back into sinus rhythum with the cardio-versions. I am worried and scared as my life is affected so badly...I can't walk very far at all and my breathing gets really bad when I try to do anything.....I just want to able to live! with some quality I'm only 52. She also said my heart was showing slight signs of heart failure.

I really don't know what to do.....lots of people on this site have had ablations successfully so I don't understand why my odds are only 50/50.

Feeling fed up and confused.

10 Replies

oldestnewest
  • Hi

    Sorry to hear that

    Are you in permanent AF?

  • Well I'm not sure..... I thought persistent because of the successful cardioversions???

  • Im sorry to hear that and I can understand your feeling so down about it,

    you build yourself up with the hope that at last somethings going to be done

    and the let down must be awful. If i were you I would find out everything I

    could about my particular problem, from the internet of course and you

    will also find out if there is any other treatment that may be available to

    you. You could of course see another EP who may have an entirely different

    view. There is always the possibilty that she may be right, not all cases are

    suitable for ablation and you may just be one of the unlucky ones, but there

    is nothing to be lost findng out if this is true. I hope that you can sort out

    a solution that has a more satisfactory end and Im really sorry that I carnt

    help you more. Good luck Shirley.

  • You are too young to accept the situation without thorough research and investigation. I sympathise about the breathlessness and not being able to walk very far. I was also on 10 mg of Bisoprolol and only saw an improvement when my EP prescribed Flecainide.

    I keep remembering what my EP said to me after my ablation - " given your history we were surprised at what we found." They found a severly dilated left atrium and extensive posterior wall scar. All this may well have been caused by radiotherapy to my shoulder.

    I think that you would live to regret it if you did not seek a second opinion. You need to be very sure that you have explored every avenue to ensure the best quality of life from now on.

    Good luck

  • Abihel,

    I'm no medical professional and everything below is either my opinion or from my own experience, but if I were you I would firstly ask what your signs of heart failure are.

    If it's to do with your echo results and I'm imagining it is, apparently echo results are not altogether reliable so don't be too disheartened.

    I had an echo in 2012 which gave me an Ejection Fraction of 54%. That is 54% of blood pushed out of the left ventricle with each pump. Then 2 years of worry later, an MRI scan which is much more accurate, recorded it as 67%! It was my EP who said echos are not reliable on Ejection Fraction.

    Find out what your Ejection Fraction was from your echo result. Ring up and ask, you're entitled to know so don't be fobbed off (I know, it's easier said than done!).

    If your Ejection Fraction percentage was lower than the normal range and you were in AF or had very high heart rate at the time, as far as I understand it would naturally give a lower percentage than if your heart was beating regularly at a normal rate. So your EF can change for the better once your HR and rhythm are normal again.

    If your EP knew you were tired on 5mg of Bisoprolol and she's doubled it to 10mg, she will know that's going to debilitate you further. To me that does suggests that this med isn't working for you.

    She needs to consider your quality of life.

    It's almost certainly the Bisoprolol that's slowing you down and preventing you from exerting yourself(unless you were like that before taking it of course).

    I was prescribed 2.5mg Bisoprolol as a pill in the pocket a few years ago(I'm 55 now). I didn't know what effect it would have on me then and took one on a day out. I couldn't even walk up a hill which I could normally have run up, as I was so worn out. Interestingly, some people don't experience any change in energy on it!

    Did you see the actual EP or one of the team?

    I am sure she could have tried you on something else instead of the Bisoprolol.

    If I were you I would wait a week then ask to see her again. Write down all your worries and questions, muster up all your confidence and refer to them when you're in there making sure you get answers.

    Pat.

  • I'd want a second opinion. In addition, unless you've already done this, I'd consider a private consultation. From my experience you will then be dealt with quickly, and guaranteed (I would hope!) to see the main person. You could just possibly get a different outcome.

    A 50/50 chance of an ablation working sounds like a pretty fair chance to me, but your EP made it sound like bad odds. Glass half-full/half-empty comes to mind. Sorry to say this, but I bet if it were she herself having to take 10mg of Bisoprolol a day with the effect it is having, then 50/50 would seem well worth it. And when she said 50/50, did she mean 50/50 on the first try, or after a series of ablations? They're only 70% success first time anyhow, aren't they? Something like that.

    A private consultation should cost around £150-250.

    Good luck with it all and hope you get your quality of life back. Biso does that to me as well even at a quarter of your dose.

    Koll :-)

  • I'm very sorry for you and agree with other posts. I will only add, do you have any lung problems? I have asthma but even though not severe I am not allowed any kind of NSAID or beta blocker such as Bisoprolol. But I am taking Diltiazem to keep my heart rate down and I can't understand why you can only have the Bisoprolol. Of course I am only speaking from my own experience but I think I'd like to know the answer to that.

  • Dear Abihel, I read your post and the replies. I agree with the others and would suggest getting a second opinion. I got a second opinion and was very pleased I decided to do that. I also had a friend come with me to consultants at the beginning as I was anxious . Her being there meant she asked questions when I felt overwhelmed by the information given to me. She made a note of things, as I remembered only a little of what they said (which is normal)! We were able to talk things over later on. I sought information to try and better understand my condition and posting questions on this forum has also helped me.

    I was diagnosed 18 months ago with AF. They said they were very surprised by my bilateral atrial enlargement and the amount of scaring within the atria. I have some disease with my electrical pathway in the heart which means ablation may not be appropriate for me. I am still trying to better understand the pathology behind this but my condition is very rare so a bit more challenging to access appropriate papers - and I can find it difficult to sort out what is relevant to me!

    This may not apply to you, but the senior consultant I was used to seeing was away the last time I attended hospital, and I was seen by a junior consultant. I found her very negative, didn't listen to me and even got my diagnosis wrong. I contacted the senior consultant who clarified things for me. What I learnt from this is to take copies of past correspondence with me, make a list of questions I have and try not to feel intimidated and to liaise with a senior consultant if I am not happy.

    I felt fed up, overwhelmed, frightened and anxious when I was diagnosed with my heart problems. It took me about a year to get my head around things. All my negative emotions are under better control, I have a more positive outlook on things and this forum remains a great source for support and reassurance. Good luck.

  • Abihel , I agree with what others have said about seeking a second opinion. If you are so affected on 5mg Bisop. then how are you going to cope on 10 mg ? I know I couldn't but others do.

    This is so worrying for you -- you have so obviously had a most unsatisfactory meeting with the EP.

    Could you arrange a private appt.?

    Sandra

  • have you taken your pulse when you feel so exhausted during even slight exercise? Mind doesnt go up so now have pacemaker not just for that but it has enabled me to get some sense of normality back good luck with everything

You may also like...